Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 16, 2003, 3:32 PM EDT for Pender County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 16, 2003, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Pender County, NC
The radar
The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 161932 SVRILM NCC141-162015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 332 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 415 PM EDT * AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER HAMPSTEAD...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOPSAIL BEACH AROUND 350 PM WOODSIDE AROUND 355 PM EDGECOME AROUND 410 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3439 7791 3430 7772 3459 7726 3478 7749 $$ RALF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 315 PM EDT SAT AUG 16 2003 THE FORECAST AREA HAS BEEN SPARED FROM SEEING ANYTHING MORE THAN ISOLATED CONVECTION SO FAR THIS AFTERNOON...AS ONE SHORT WAVE DROPS SWRD INTO NE GA/NW SC AND THE OTHER TRACKS ACROSS NE NC. STILL FEEL THAT LOW CHANCE POPS ARE WARRANTED TONIGHT WITH ENOUGH MOISTURE AND LIFT IN PLACE. A COLD FRONT DROPS INTO THE CAROLINAS SUN AND SUN NIGHT AS THE ERN U.S. TROUGH ESTABLISHES ITSELF ONCE AGAIN. THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE SUN AFTERNOON INTO SUN NIGHT WHEN THE REGION IS IN THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET...AND UVM...OMEGA AND ISENTROPIC LIFT IS AT ITS BEST. WILL CARRY 40-50 POPS. THE GFS HAS BEEN A BIT INCONSISTENT OVER THE PAST SEVERAL RUNS WITH THE PLACEMENT OF THE FRONT DURING THE FIRST PART OF NEXT WEEK. LATEST 12Z RUN IS BACK TO KEEPING THE BOUNDARY ALMOST RIGHT ALONG THE COAST INTO THU OF NEXT WEEK. ALTHOUGH DIFFICULT TO TIME THE IMPULSES TRANSVERSING THE UPPER LEVEL TROUGH...WILL CARRY CHANCE POPS THROUGH THE TIME PERIOD FOR MAINLY DIURNAL CONVECTION. THE UPPER LEVEL FLOW BECOMES A BIT MORE ZONAL FRI AND SAT...AND WILL DROP POPS DOWN INTO THE SLIGHT CHANCE CATEGORY. MARINE: LATEST VERSION OF THE GFS KEEPING FRONT EITHER INLAND OR JUST ALONG COAST THRU THU AM...IN CONTRAST TO EARLIER RUNS THAT WANTED TO PUSH THE FRONT WELL OFFSHORE. HOWEVER...THE ETA WANTS TO BRING THE FRONT OFFSHORE LATE MON. CONSIDERING THE TIME OF YEAR...PREFER THE LATEST AVN SOLN BETTER AND WILL ADJUST WIND DIRECTIONS ACCORDINGLY. WILL BE BUMPING UP WINDS/SEAS JUST A NOTCH FOR SUN AND SUN EVE AFTER CONSIDERING THE LATEST DATA. MAY SEE A SCEC FOR TOMORROW. FCSTID = 36 ILM 74 89 73 87 / 30 50 40 40 LBT 72 89 71 87 / 30 50 40 30 FLO 72 89 71 88 / 30 50 40 30 MYR 75 87 74 85 / 30 50 40 40 .ILM... .NC...NONE. .SC...NONE. PUBLIC: JAQ MARINE: KREITNER
Hazardous weather outlook, Aug 16, 5:10 AM EDT, 10 hours 22 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 510 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...HOWEVER THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. OTHERWISE...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE CAPE FEAR...GREAT PEE DEE...LITTLE PEE DEE AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NWS WILMINGTON FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY EVENING WITH WIND GUSTS IN EXCESS 30 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:51 PM EDT | Special Marine Warning | ILM | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.